Alert archive / Alabama / Special Weather Statements in 2011
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 20, 2011, 5:58 AM CDT for Marion County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2011, 5:58 AM CDT (10:58 UTC)
- Expired
- Apr 20, 2011, 6:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
County Marion County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
954
WWUS84 KBMX 201058
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 AM CDT WED APR 20 2011
ALZ011-014-201145-
MARION AL-WINSTON AL-
558 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND WESTERN WINSTON
COUNTIES UNTIL 645 AM CDT...
AT 556 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NEW SALEM...OR 9 MILES SOUTHEAST OF FULTON...MOVING
EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
HALEYVILLE...
WESTON...
BRINN...
HACKLEBURG...
&&
LAT...LON 3433 8808 3431 8744 3406 8742 3406 8820
3431 8818 3433 8811
TIME...MOT...LOC 1058Z 252DEG 52KT 3416 8827
$$
27What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 20, 4:45 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 20, 4:45 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 AM CDT WED APR 20 2011 .DISCUSSION... A BAND OF SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS NORTHERN ALABAMA THIS MORNING. AS EXPECTED THE MAIN THREATS WITH THESE STORMS WILL BE STRONG WINDS AND LARGE HAIL. THE LIGHTNING IS PRETTY SUBSTANTIAL AS WELL. REALLY NOT MUCH HAS CHANGED FROM YESTERDAY THINKING. THE COLD FRONT IS OR HAS ALREADY STALLED TO OUR NORTH. THIS COMPLEX OF STORMS WILL CONTINUE TO SLIDE SOUTH OF THE FRONT IN AN EASTWARD MOTION. THIS WILL BE WAVE NUMBER 1 OF SEVERAL WAVES OVER THE NEXT 24 TO 36 HOURS AS THE AIRMASS REMAINS UNSTABLE THROUGH THURSDAY AFTERNOON/POSSIBLY FRIDAY IN THE FAR NORTHEAST. LOOKS LIKE THIS AREA OF SHOWERS AND THUNDERSTORMS MAY DISSIPATE BY LATE MORNING...BUT LEAVE BEHIND A BOUNDARY THAT WILL HELP PROVIDE THE SPARK FOR ADDITIONAL DEVELOPMENT THIS AFTERNOON. DEPENDING ON HOW FAR SOUTH THE COLD POOL FROM THE STORMS THIS MORNING MAKE WILL REALLY DETERMINE WHAT AREAS HAVE THE BEST SHOT AT SEVERE THUNDERSTORMS THIS AFTERNOON. THE BEST DYNAMICS WILL BE NORTH CLOSER TO THE FRONT...BUT HOW WORKED OVER WILL THE AIRMASS BE AND WILL IT HAVE TIME TO RE-ESTABLISH THAT THREAT BY THE AFTERNOON. AT THE SAME TIME THE BEST HEATING WILL BE ACROSS THE SOUTH. WITH ALL THAT SAID WILL PLACE THE BEST THREAT FOR SEVERE STORMS NORTH THROUGH THE MORNING AND SOUTH FOR THE AFTERNOON. THE NEXT WAVE MAY MOVE INTO THE AREA AROUND THE SAME TIME THURSDAY MORNING AS THIS MORNING. THE SAME THREATS WILL BE AROUND AS WELL AND ALMOST SAME SCENARIO. WILL NEED TO WATCH THESE CELLS A LITTLE CLOSER FOR ANY POSSIBLE FLOODING AS THE CELLS MAY BE MOVING SLOWER THAN THE STORMS THIS MORNING. WITH PWS OF 1.6 TO 1.7 FORECAST...LOCALIZED FLOODING WILL DEFINITELY BE A THREAT. QUESTIONS HERE WILL IT BE ENOUGH OF A THREAT TO MENTION A FLASH FLOODING THREAT. BIGGEST CONCERN WITH THIS SCENARIO IS THAT THE FFG GUIDANCE IS QUITE HIGH AND WOULD NEED TO BE A LITTLE LOWER TO BE A GREAT CONCERN. SO DEPENDING ON HOW MUCH RAIN WE GET THIS MORNING WILL BE A BIG PLAYER INTO WHETHER A FLASH FLOOD WATCH WILL BE NEEDED. WILL HOLD OFF FOR NOW. LOOKS LIKE THE SYSTEM FINALLY WORKS OUT BY FRIDAY NOONTIME...GIVING WAY TO SUNNY WEEKEND. THE NEXT SYSTEM WILL WORK INTO THE AREA TUESDAY INTO WEDNESDAY. RIGHT NOW THERE IS A BIG TIMING DIFFERENCE IN THE MODELS...24 TO EVEN 36 HOURS...SO TRYING TO PINPOINT IN THE FORECAST THE EXACT FROPA IS DIFFICULT TO SAY THE LEAST. THE ONE CONSISTENT FACTOR IS THAT THIS APPEARS TO A POTENTIALLY STRONG COLD FRONT. WILL GO AHEAD AND ADD IN SEVERE INTO THE HWO FOR LATE TUESDAY...HOWEVER THE SEVERE POTENTIAL WILL GENERALLY BE ALONG AND AHEAD OF THE COLD FRONT SO THE TIMING WILL LIKELY CHANGE AS WE GET A BETTER HANDLE ON THE TIMEFRAME. FEEL AS THOUGH THE THREAT IS SUBSTANTIAL ENOUGH TO GO AHEAD AND START THE DISCUSSIONS AND POTENTIAL IMPACTS. AS FOR TEMPERATURES...DID NOT REALLY HAVE ANY TARGETS OF OPPORTUNITY WITH HIGHS AS WE REMAIN IN THE UPPER 70S TO MID 80S FOR MUCH OF THE PERIOD. FOR LOWS...REALLY FEEL AS THOUGH MOS GUIDE IS TOO LOW FOR EACH MORNING AND WENT 2 TO 3 DEGREES ABOVE GUIDANCE. AS WE GET A BETTER HANDLE ON THE SYSTEM AT THE END OF THE PERIOD...WE WILL LIKELY SEE WARMER LOWS JUST AHEAD OF IT...BUT STAYED CLOSE TO MOS. && .AVIATION... 06Z TAF DISCUSSION. THE MOISTENING PROCESS CONTINUES...AND WE ALSO LOOK TO OUR WEST WHERE THUNDERSTORMS ARE ROLLING RIGHT ALONG. THE LOW CLOUDS ARE STILL EXPECTED TO SPREAD FROM SOUTH AND WEST TO NORTH AND EAST. LOOKS LIKE THE RAIN STARTS TO MOVE INTO THE NORTHERN TAFS AROUND SUNRISE...PERHAPS EARLIER IF THE LINE ACCELERATES. MY GUT FEELING IS THAT THIS INITIAL BATCH OF RAIN/STORMS WILL GO UNTIL AROUND NOON OR SO TOMORROW...AND THEN THERE WILL BE A BREAK THE REST OF THE AFTERNOON AND INTO THE EVENING. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 79 58 76 59 83 / 90 70 60 30 20 ANNISTON 82 64 78 62 83 / 70 70 60 30 20 BIRMINGHAM 81 65 80 64 84 / 70 70 60 20 10 TUSCALOOSA 82 64 82 62 85 / 70 70 60 20 10 CALERA 83 65 81 62 85 / 60 70 60 20 10 AUBURN 84 65 81 63 83 / 30 50 60 20 10 MONTGOMERY 86 67 84 63 85 / 30 50 30 20 10 TROY 86 66 85 61 86 / 20 30 30 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/61
Hazardous weather outlook, Apr 20, 3:50 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 AM CDT WED APR 20 2011 ALZ011>015-017>050-211200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 350 AM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...REMAINDER OF TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA. AREAS MOST LIKELY TO SEE THE STRONGEST STORMS WILL BE ALONG AND NORTH OF INTERSTATE 20 CORRIDOR. THE MAIN THREATS OVERNIGHT...WILL BE LARGE HAIL AND DAMAGING WINDS. FLOODING WILL ALSO BE POSSIBLE IN THE LOCALIZED HOT SPOTS ACROSS NORTH CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THE TORNADO THREAT SHOULD REMAIN LOW WEDNESDAY THROUGH THURSDAY. HIGHER MOISTURE WILL ALSO SURGE NORTHWARD WITH THIS SYSTEM AND LOCALIZED FLOODING WILL BECOME MORE OF A THREAT AS THE EVENT UNFOLDS. AS THE FRONTAL BOUNDARY STALLS OVER THE AREA ON WEDNESDAY AND THURSDAY...SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER A LARGE AREA...FLASH FLOODING ALONG WITH RIVER FLOODING WILL BECOME THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS MORNING DUE TO THE POSSIBILITY OF SEVERE STORMS. 08/MNK
In the hours before
Local storm report, Apr 20, 4:52 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG 1 N HAMILTON 34.15N 87.98W
04/20/2011 MARION AL BROADCAST MEDIA
TREE DOWN ON US 43 JUST NORTH OF HAMILTON.
&&
16Local storm report, Apr 20, 5:18 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM TSTM WND DMG 3 NNE DETROIT 34.06N 88.15W
04/20/2011 LAMAR AL BROADCAST MEDIA
TREE DOWN ON HWY 17 IN LAMAR COUNTY AT THE COUNTY LINE.
&&
16Local storm report, Apr 20, 5:30 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM TSTM WND DMG DETROIT 34.03N 88.17W
04/20/2011 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES DOWN FROM THE COUNTY LINE TO DETROIT AS
WELL AS IN DETROIT CITY LIMITS.
&&
16Special weather statement, Apr 20, 5:49 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 AM CDT WED APR 20 2011
ALZ017>019-026-201130-
BLOUNT AL-CALHOUN AL-ETOWAH AL-ST. CLAIR AL-
549 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT...ETOWAH...
NORTHEASTERN ST. CLAIR AND NORTHWESTERN CALHOUN COUNTIES UNTIL 630 AM
CDT...
AT 547 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALTOONA...OR 6 MILES NORTHEAST OF ONEONTA...MOVING
EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RAINBOW CITY...
GADSDEN...
MARKTON...
HOKES BLUFF...
ALTOONA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3413 8584 3414 8579 3411 8579 3406 8577
3381 8582 3392 8650 3419 8640 3420 8638
3411 8630 3419 8620 3420 8611 3421 8609
3421 8585
TIME...MOT...LOC 1049Z 275DEG 48KT 3401 8635
27Local storm report, Apr 20, 5:52 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM HEAVY RAIN VERNON 33.76N 88.11W
04/20/2011 U0.00 INCH LAMAR AL AMATEUR RADIO
HEAVY RAIN HAS CAUSED MINOR STREET FLOODING IN VERNON AND
SULLIGENT.
&&
16Special weather statement, Apr 20, 5:58 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 AM CDT WED APR 20 2011
ALZ011-014-201145-
MARION AL-WINSTON AL-
558 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND WESTERN WINSTON
COUNTIES UNTIL 645 AM CDT...
AT 556 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NEW SALEM...OR 9 MILES SOUTHEAST OF FULTON...MOVING
EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
HALEYVILLE...
WESTON...
BRINN...
HACKLEBURG...
&&
LAT...LON 3433 8808 3431 8744 3406 8742 3406 8820
3431 8818 3433 8811
TIME...MOT...LOC 1058Z 252DEG 52KT 3416 8827
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:51 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Apr 20, 4:26 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 49 min |
| Apr 20, 5:06 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Fayette, Jefferson, Lamar, Pickens, Tuscaloosa and 2 more | 39 min |
| Apr 20, 5:20 AM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Apr 20, 5:41 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Fayette, Jefferson, Lamar, Pickens, St. Clair and 2 more | 49 min |
| Apr 20, 5:49 AM CDT | Special Weather Statement | BMX | Etowah | 41 min |
| Apr 20, 6:12 AM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair, Talladega | 48 min |
| Apr 20, 6:23 AM CDT | Special Weather Statement | BMX | Cherokee | 52 min |
| Apr 20, 6:29 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 46 min |
| Apr 20, 6:55 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph | 50 min |
| Apr 20, 7:15 AM CDT | Special Weather Statement | BMX | Chambers, Clay, Randolph, Tallapoosa | 45 min |
| Apr 20, 7:31 AM CDT | Special Weather Statement | BMX | Fayette, Tuscaloosa | 44 min |
| Apr 20, 7:42 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Lamar, Pickens, Sumter, Tuscaloosa | 48 min |
| Apr 20, 8:27 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 63 min |
| Apr 20, 9:01 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry, Tuscaloosa | 59 min |
| Apr 20, 9:37 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Shelby, Tuscaloosa | 53 min |
| Apr 20, 10:19 AM CDT | Special Weather Statement | BMX | Shelby, Talladega | 56 min |
| Apr 20, 10:46 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 22 min |
| Apr 20, 11:10 AM CDT | Special Weather Statement | BMX | Clay, Coosa, Tallapoosa | 50 min |
| Apr 20, 12:18 PM CDT | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 19 more | 27 hr |
| Apr 20, 2:49 PM CDT | Special Weather Statement | BMX | Lamar | 41 min |
Nearby
Special Weather Statements in Alabama, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.